Homoclinic tangencies for hyperbolic sets of large Hausdorff dimension. (English) Zbl 0801.58035

Let \(f\) be a surface diffeomorphism exhibiting a quadratic homoclinic tangency \(q\) between the stable and unstable manifolds of a periodic saddle point \(p\) that belongs to a basic set \(K\) with Hausdorff dimension bigger than one. The authors prove that for almost all one-parameter families of diffeomorphisms the initial map is not a density point of hyperbolicity.
To be more precise, for a smooth family \(f_{s,t}\) with \(f_{0,0}= f\) and small \(| s|\), \(| t|\) let \(K_{s,t}\) denote the continuation of \(K\), and \({\mathcal F}^{\text{s}}(K_{s,t})\) and \({\mathcal F}^{\text{u}}(K_{s,t})\) be the stable and unstable foliations of \(K_{s,t}\). For \(\varepsilon>0\) small define a set \(T_{s,\varepsilon}\) of those \(t\in (-\varepsilon,\varepsilon)\) such that some leaf of \({\mathcal F}^{\text{u}}(K_{s,t})\) is tangent near \(q\) to some leaf of \({\mathcal F}^{\text{s}}(K_{s,t})\). For each \(f_{s,t}\), belonging to a set, defined in the article by some transversality conditions, the authors proves the following theorem: There exists \(c>0\) such that for almost all \(s\in (-\eta,\eta)\) with small \(\eta\) for the Lebesgue measure \(m(\cdot)\) one has \(\limsup_{\varepsilon\to 0}\varepsilon^{-1} m(T_{s,\varepsilon})> c\).


37D99 Dynamical systems with hyperbolic behavior
37E99 Low-dimensional dynamical systems
37C85 Dynamics induced by group actions other than \(\mathbb{Z}\) and \(\mathbb{R}\), and \(\mathbb{C}\)
37D45 Strange attractors, chaotic dynamics of systems with hyperbolic behavior
Full Text: DOI


[1] [AM]Araujo, A. & Mañé, R. On the existence of hyperbolic attractors and homoclinic tangencies for surface diffeomorphisms. To appear.
[2] [BC]Benedicks, M. &Carleson, L., The dynamics of the Hénon map.Ann. of Math., 133 (1991), 73–169. · Zbl 0724.58042
[3] [Bi]Birkhoff, G. D., Nouvelles recherches sur les systèmes dynamiques.Mem. Pont. Accad. Sci. Nuovi Lyncei, 1 (1935), 85–216. · JFM 60.1340.02
[4] [Bo1]Bowen, R.,Equilibrium States and the Ergodic Theory of Anosov Diffeomorphisms. Lecture Notes in Math., 470. Springer-Verlag, 1975. · Zbl 0308.28010
[5] – Hausdorff dimensions of quasi-circles.Inst. Hautes Études Sci. Publ. Math., 50 (1979), 11–25. · Zbl 0439.30032
[6] [F]Falconer, K. J.,The Geometry of Fractal Sets. Cambridge Univ. Press, 1985. · Zbl 0587.28004
[7] [Man]Mañé, R., The Hausdorff dimension of horseshoes of diffeomorphisms of surfaces.Bol. Soc. Brasil. Mat. (N.S.), 20 (1990), 1–24. · Zbl 0723.58029
[8] [Mar01]Marstrand, J. M., Some fundamental properties of plane sets of fractional dimensions.Proc. London Math. Soc., 4 (1954), 257–302. · Zbl 0056.05504
[9] [MM]Manning, A. &McCluskey, H., Hausdorff dimension for horseshoes.Ergodic Theory Dynamical Systems, 3 (1983), 251–261. · Zbl 0529.58022
[10] [MV]Mora, L. &Viana, M., Abundance of strange attractors.Acta Math., 171 (1993), 1–71. · Zbl 0815.58016
[11] [N]Newhouse, S., The abundance of wild hyperbolic sets and nonsmooth stable sets for diffeomorphisms.Inst. Hautes Études Sci. Publ. Math. 50 (1979), 101–151. · Zbl 0445.58022
[12] [NP]Newhouse, S. &Palis, J., Cycles and bifurcation theory.Astérisque, 31 (1976), 44–140. · Zbl 0322.58009
[13] [P]Poincaré, H., Sur le problème de trois corps et les equations de la dynamique (Mémoire couronné du prix de S. M. le roi Oscar II de Suède).Acta Math., 13 (1890), 1–270.
[14] [PT1]Palis, J. &Takens, F., Cycles and measure of bifurcation sets for two-dimensional diffeomorphisms.Invent. Math., 82 (1985), 397–422. · Zbl 0579.58005
[15] –, Hyperbolicity and creation of homoclinic orbits.Ann. of Math., 125 (1987), 337–374. · Zbl 0641.58029
[16] [PT3]Palis, J. & Takens, F.,Hyperbolicity and Sensitive-Chaotic Dynamics at Homoclinic Bifurcations, Fractal Dimensions and Infinitely Many Attractors. Cambridge Univ. Press, 1993. · Zbl 0790.58014
[17] [PV]Palis, J. & Viana, M., On the continuity of Hausdorff dimension and limit capacity for horseshoes, inDynamical Systems, Valparaiso, 1986. Lecture Notes in Math., 1331. Springer-Verlag, 1988.
[18] [R]Robinson, C., Bifurcation to infinitely many sinks.Comm. Math. Phys., 90 (1983), 433–459. · Zbl 0531.58035
[19] [S]Smale, S., Diffeomorphisms with many periodic points, inDifferential and Combinatorial Topology, pp. 63–80. Princeton Univ. Press, 1965.
[20] [YA]Yorke, J. A. &Alligood, K. T., Cascades of period doubling bifurcations: a prerequisite for horseshoes.Bull. Amer. Math. Soc., 9 (1983), 319–322. · Zbl 0541.58039
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.